advertisement
Question
Posted by: Mitch | 2006/07/31

Heart Pulpitations and tight chest

Hi there

Please help me with this query. Last week Monday, I awoke feeling very anxious with constant heart pulpitations. My chest felt very very tight. I tried to calm down, relax, and carry on work but it persisted and just got worse. My heart felt like it was going to breakthrough my chest. I phoned my doctor who said it sounded like I was going through an anxiety attack. All fine and well I did what he told me and it got better but the heart pulpitations persisted through the night.

By the next afternoon I was pretty much back to normal. Now it's Monday again and my heart is just pulpitating again but in stages. It goes from normal beats to 1 major hard beat and then normal again. I feel a bit dilarious and the pulpitations are soft but there none the less.

Please advise. I am 26 years old.

Regards
Mitch

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive


Dear Mitch,

You clearly have an intermittently irregular pulse. Whilst your description does suggest a particular type of irregularity, a firm diagnosis cannot be made without ECG confirmation. The problem often is that the irregularity does not conveniently appear when you are the doctors rooms having an ECG, so a random, resting ECG may appear totally normal, but the irregularity reappears the next day or night again.

The solution to this is to go not to a GP, but to a specialist cardiologist. Here, more specialised tests can be done, in particular, a Holter monitor can be used. This is a small mobile ECG which you wear for 24-48 hours: this constantly monitors your ECG, and the readings can then be analysed by the cardiologist afterwards. Any irregularities re thus captured on record for analysis, and the appropriate treatment can be given.

This does not sound like a life-threatening condition, but it does need to be diagnosed and monitored, as some forms of pulse irregularities are know to degenerate over time into conditions which may need pacemakers or other forms of treatment.

Please arrange for a referral to a cardiologist as soon as possible. In the meantime, yes, do try to “be calm” to minimise the effects of anxiety, and, if you are a smoker, STOP IMMEDIATELY, because smoking worsens this condition.

Good luck.

HeartDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Evie | 2006/08/13

I have been on various cholesterol medication for the better part of 10 years, i.e., Zocor, Lipitor, Prava and its generic Pranalip.
The first 2 caused severe side effects but Prava worked better than these. Due to my medical aid not willing to pay the full cost of Prava I was advised to try its generic, Pranalip. However, Pranalip was ineffective and in fact my cholesterol level was raised when taking this medication over a period of 8 months.
I have not taken any cholesterol medication over the past 4 weeks and now I am experiencing rapid heartbeat and what would appear to be anxiety disorder. Is this the result of the withdrawal from this cholesterol medication. I had an ECG taken on Friday last and the results were good - nothing apparently wrong with this.

Reply to Evie

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement